ZocdocAnswersSometimes on the airplane it feels like my heart stops, what should I do?

Question

Sometimes on the airplane it feels like my heart stops, what should I do?

I feel faint and sweaty

Answer

I understand why your symptoms are concerning. It is important for you to see a cardiologist to determine the cause of your symptoms, as it is not possible to provide an accurate diagnosis without a thorough, in-person history and physical exam. In general, your heart rate increases when your body requires additional oxygen and nutrients, such as during exercise, fever, and illness. Your heart rate can also increase abnormally due to an arrhythmia, or abnormal heart rhythm. Common examples include atrial fibrillation, atrial flutter, AV nodal reentrant tachycardia, and atrial tachycardia. During these episodes, people often experience palpitations, lightheadedness, sweatiness, and chest pain. You may also be experiencing premature atrial or ventricular beats, which are essentially early heart beats. These are common and typically benign, although they can lead to abnormalities of your heart muscle if they occur often enough. You will need to see a cardiologist to determine the cause of your symptoms. It is possible that anxiety you experience while on a plane could increase your risk of either an arrhythmia or premature beats. I encourage you to discuss these possibilities with a cardiologist. A typical evaluation includes a history, physical exam, and EKG. Depending on these results, you may require an exercise treadmill test or ultrasound of your heart.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.